Hail, Johnston
- When
- May 20, 7:33 PM EST
- Where
- Johnston County, 1 mi SW of Clayton
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.630, -78.483
REPORTED AT BARBOR MILL ROAD AND AMELIA CHURCH ROAD.
3 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 20, 2:00 PM EST, 5 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 300 PM EDT SAT MAY 20 2006 .SHORT TERM /TONIGHT THROUGH MONDAY/... TONIGHT...LATEST MSAS ANALYSIS CONTINUES TO SHOW A PERSISTENT SURFACE CONVERGENCE ZONE ACROSS THE NC FOOTHILLS WITH AXIS OF MODERATE INSTABILITY AND THETA-E EXTENDING FROM THE EASTERN TN THROUGH SW NC. OVER THE NEXT HOUR OR TWO SHOULD BEGIN TO SEE ACTIVITY INCREASE ACROSS THAT AREA AS MID-LEVEL CAP (PER KFFC SOUNDING) IS OVERCOMED FROM ANOTHER DEGREE OR TWO OF SFC HEATING. WILL CONTINUE CURRENT FORECAST OF LOW CHANCE POPS THROUGH THE EVENING ACROSS THE SOUTH AS A FEW STORMS COULD MEANDER INTO SOUTHERN PORTIONS OF THE PIEDMONT AND SANDHILLS WHERE SUFFICIENT INSTABILITY AND SHEAR ARE IN PLACE TO MAINTAIN STORMS. STORMS WILL HAVE A DIFFICULT TIME SPREADING NORTH INTO THE PIEDMONT THOUGH AS THEY ENCOUNTER MORE STABLE AND DRY AIRMASS. WHILE A STRAY SHOWER OR TWO IS NOT IMPOSSIBLE WILL LEAVE NORTHERN HALF DRY. UNDER PARTLY SKIES MINIMUM TEMPERATURES TONIGHT WILL BE IN THE LOWER 50S NORTHEAST TO UPPER 50S SOUTH. SUNDAY AND SUNDAY NIGHT...REMOVED SLIGHT CHANCE POPS SUNDAY AFTERNOON AND SUNDAY EVENING AS SFC TROUGH AND ASSOCIATED INSTABILITY DISPLACED WELL TO THE SOUTH. MEANWHILE MODEL SOUNDINGS INDICATE DEEP WESTERLY FLOW AND LIMITED MOISTURE AVAILABILITY. LOW-LEVEL THICKNESSES SUPPORT HIGHS IN THE LOW TO MID 80S. WESTERLY FLOW SETUP LOW WITH DRY ADIABATIC LAPSE RATES SUGGESTS AFTERNOON SUBSIDENCE DRYING AND THE POTENTIAL FOR AFTERNOON DEWPOINTS TO FALL INTO THE LOWER TO MID 40S. WILL UNDERCUT MOS AND LOWER AFTERNOON DEWPOINTS TO MID 40S. LOWS SUNDAY NIGHT MID 50S NORTH TO LOWER 60S SOUTH. MONDAY AND MONDAY NIGHT...SHORT TERM MODELS INDICATE WEAK LOW TO MID IMPULSE TO MOVE ACROSS THE AREA ON WEDNESDAY AS 130KT JET MOVES ACROSS THE DELMARVA REGION WITH RR QUAD REGION PASSING ACROSS THE NORTHERN CWA. MEANWHILE ACROSS THE SOUTH...A SFC WAVE DEVELOPS ALONG THE LINGERING SFC FRONT ALONG UPSTATE SC WITH INSTABILITY GREATEST ACROSS THE SOUTH. BULK SHEAR INCREASES TO 60 KTS AS WELL AS UPPER JET PASSES TO THE NORTH WITH PWS INCREASING AOA 1.3 ACROSS THE NORTH TO 1.5 ACROSS THE SOUTH. INTRODUCED A LOW CHANCE POPS FOR MONDAY WITH THE GFS QPF PREFERRED SHOWING TWO AREAS OF PRECIP VERSES THE NAM THAT SPREADS THE PRECIP INTO A SINGLE BLOB. MAINLY SHOWERS ACROSS THE NORTH WITH CHANCE OF SHOWERS AND THUNDER ACROSS THE SOUTH IN CLOSER PROXIMITY TO FRONT AND INSTABILITY. HIGHS LOWER 70S NORTH TO NEAR 80S. && .LONG TERM /TUESDAY THROUGH SATURDAY/... TUESDAY THROUGH WEDNESDAY...BLOCKY CLOSED LOW OVER NEW ENGLAND/NEWFOUNDLAND WILL FINALLY RELINQUISH ITS DOMAIN BY WEDNESDAY...TRANSITIONING TO A MORE WAVY AND HIGHLY CAPRICIOUS PATTERN. TEMPERATURES NEAR TO JUST SLIGHTLY BELOW NORMAL. HIGHS 75 TO 80. LOWS 52 TO 57. THURSDAY THROUGH SATURDAY...CONFIDENCE REMAINS LOW WITH THE HANDLING OF THE PACIFIC ORIGIN MID LEVEL SHORTWAVE AS IT TRANSITIONS ACROSS THE CENTRAL US ATOP THE MEAN RIDGE. LATEST GFS HAS TRENDED TOWARDS THE ECMWF WITH A LESS AMPLIFIED SOLUTION WITH SUPPORT FROM THE CANADIAN. CHANCE OF RAIN RETURNS TO THE AREA BY THURSDAY AS WARM FRONT LIFTS NORTH ACROSS THE AREA AHEAD OF APPROACHING SHORTWAVE TROUGH AND CENTRAL PLAINS LOW. CHANCE POPS FRIDAY AND SATURDAY WITH CENTRAL NC IN WARM SECTOR AS AREA COMES UNDER THE INFLUENCE OF BROADER CYCLONIC FLOW. TEMPERATURES 3 TO 5 DEGREES ABOVE NORMAL. HIGHS 80 TO 85. LOWS 60 TO 65. && .AVIATION... WEST WINDS GUSTING TO 17 KNOTS OR SO WILL SUBSIDE BEFORE SUNSET. MOSTLY UNLIMITED CEILINGS WITH POCKETS OF LOW VFR BROKEN. EXPECT SOME CEILINGS TO DEVELOP IN THE SOUTH WITH SHARPENING OF CONFLUENCE ZONE BUT ANY PRECIPITATION LIKELY TO BE SOUTH OF FAYETTEVILLE. CLOUDS DISSIPATE AFTER SUNRISE SUNDAY IN THE SOUTH FOR UNLIMITED CEILINGS WITH GUSTY WEST WINDS RETURNING BY LATE MORNING TO EARLY AFTERNOON. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...LOCKLEAR LONG TERM...LOCKLEAR AVIATION...RLH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 533 AM EDT SAT MAY 20 2006 NCZ007>011-021>028-038>043-073>078-083>086-088-089-210930- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 533 AM EDT SAT MAY 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE SCATTERED THUNDERSTORMS ACROSS CENTRAL NORTH CAROLINA...MAINLY THIS AFTERNOON AND EARLY EVENING. AT THIS TIME...THE STORMS WILL BE MORE LIKELY OVER THE SOUTHERN COUNTIES OR ROUGHLY SOUTH OF A LINE FROM LEXINGTON TO GOLDSBORO. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH ALONG WITH HAIL UP TO THE SIZE OF QUARTERS. ALL STORMS WILL BE ACCOMPANIED BY HEAVY DOWNPOURS AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT THREATENING OR SEVERE WEATHER TO THE LOCAL AUTHORITIES FOR RELAY TO THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 755 PM EDT SAT MAY 20 2006 NCZ041-210030- WAKE- 755 PM EDT SAT MAY 20 2006 ...A STRONG THUNDERSTORM WILL MOVE ACROSS SOUTHERN WAKE COUNTY THROUGH 830 PM EDT... AT 755 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM JUST MOVING INTO WESTERN WAKE COUNTY 6 MILES SOUTHWEST OF APEX. THIS STORM WAS MOVING EAST AT 40 MPH AND WILL RACE ACROSS HOLLY SPRINGS AND FUQUAY VARINA AROUND 810 PM...AND REACH GARNER AROUND 815 PM. PEA SIZE HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS THUNDERSTORM. DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY. 13
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
802 PM EDT SAT MAY 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM HAIL 4 N COATS 35.46N 78.67W
05/20/2006 E1.00 INCH HARNETT NC TRAINED SPOTTER
NEAR INTERSECTION OF OLD STAGE ROAD AND HIGHWAY 55.
NICKLE TO QUARTER SIZED HAIL.
&&
RFGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
816 PM EDT SAT MAY 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 PM HAIL LINWOOD 35.75N 78.32W
05/20/2006 E0.75 INCH JOHNSTON NC TRAINED SPOTTER
&&
RFGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 818 PM EDT SAT MAY 20 2006 NCZ042-078-210045- JOHNSTON-WAYNE- 818 PM EDT SAT MAY 20 2006 ...A STRONG THUNDERSTORM WILL MOVE RAPIDLY EAST ACROSS JOHNSTON COUNTY THROUGH 845 PM EDT... AT 818 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SELMA...OR JUST SOUTHWEST OF SMITHFIELD...MOVING EAST AT 45 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...SOUTHERN SMITHFIELD AND PINE LEVEL. PEA SIZE HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM. PEOPLE INVOLVED IN OUTDOOR ACTIVITY SHOULD TAKE SHELTER INDOORS AS THIS STORM PASSES. 13
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
819 PM EDT SAT MAY 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 PM HAIL 4 E FUQUAY-VARINA 35.59N 78.72W
05/20/2006 E0.50 INCH WAKE NC TRAINED SPOTTER
MARBLE TO DIME SIZED HAIL
&&
RFGPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
828 PM EDT SAT MAY 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 6 SSE GARNER 35.61N 78.59W
05/20/2006 E0.88 INCH WAKE NC TRAINED SPOTTER
NEAR JORDAN AND BRAT PENNY ROADS
0818 PM HAIL 5 SSW GARNER 35.63N 78.66W
05/20/2006 E1.75 INCH WAKE NC TRAINED SPOTTER
NEAR HOLLAND AND TEN TEN ROADS
0818 PM HAIL 4 S GARNER 35.64N 78.63W
05/20/2006 E1.00 INCH WAKE NC TRAINED SPOTTER
ALONG OLD STAGE ROAD
0812 PM HAIL 4 E FUQUAY-VARINA 35.59N 78.72W
05/20/2006 E0.50 INCH WAKE NC TRAINED SPOTTER
MARBLE TO DIME SIZED HAIL
0759 PM HAIL 4 N COATS 35.46N 78.67W
05/20/2006 E1.00 INCH HARNETT NC TRAINED SPOTTER
NEAR INTERSECTION OF OLD STAGE ROAD AND HIGHWAY 55.
NICKLE TO QUARTER SIZED HAIL.
0740 PM HAIL 3 NNW SANFORD 35.52N 79.20W
05/20/2006 E0.25 INCH LEE NC PUBLIC
NEAR INTERSECTION OF ROUTES 501 AND US1
&&
RFGThe Raleigh/Durham radar (KRAX), 4 km away, was scanning. The volume nearest the first event began at 00:32 UTC.
3 hail. Local standard time, as filed.
REPORTED AT BARBOR MILL ROAD AND AMELIA CHURCH ROAD.
NEAR 70 WEST AND SHOTWELL ROAD.
REPORTED NORTH OF ASHEBORO.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2006Every state in 2006This day in weather historyWarnings in North Carolina, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506430, 5506431, 5506432.